Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2002, 7:25 PM CDT for Wise County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2002, 7:25 PM CDT (00:25 UTC)
- Expired
- May 16, 2002, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Wise County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:35 PM CDT | Thunderstorm Wind 69 M | Decatur, TX | Two houses unroofed on the south side of Decatur along Highway 730. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3402 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
676 WUUS54 KFWD 170025 SVRFTW TXC497-170115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 725 PM CDT THU MAY 16 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WISE COUNTY IN NORTH CENTRAL TEXAS * UNTIL 815 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF DECATUR...MOVING EAST AT 35 MPH. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3323 9763 3307 9751 3307 9739 3332 9740
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 16, 3:30 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 330 PM CDT THU MAY 16 2002 SHOWERS AND THUNDERSTORMS ARE FORMING AT MID AFTERNOON WEST OF A LAWTON OKLAHOMA...AND BIG SPRING ALONG THE DRY LINE. THESE STORMS WILL MOVE EAST NORTHEAST THIS EVENING ACROSS THE NORTHERN HALF OF NORTH TEXAS THIS EVENING. LIKEWISE...THUNDERSTORMS ARE FORMING IN CENTRAL AND EASTERN OKLAHOMA...THESE STORMS WILL MOVE SOUTHEAST. WILL KEEP THE HIGHEST POPS IN THE NORTHERN ZONES WITH 30 AND 40S... AND 20S ACROSS THE SOUTH. THE COLD FRONT THAT EXTENDED FROM NORTHEASTERN KANSAS INTO THE TEXAS PANHANDLE WILL MOVE INTO NORTH TEXAS FRIDAY MORNING...AND THROUGH THE SOUTHEAST LATE AFTERNOON. RAIN CHANCES WILL END ACROSS ALL BUT THE EXTREME SOUTHEAST BY DAYBREAK SATURDAY. THE NEXT CHANCE OF RAIN AFTER THIS SYSTEM WILL HOLD OFF UNTIL THURSDAY. FCSTID = 58 DFW 70 81 56 75 / 30 40 30 10 ACT 72 84 58 78 / 20 50 40 20 .FWD...CAUTION ON AREA LAKES AREAWIDE THIS EVENING.
In the hours before
Special weather statement, May 16, 1:45 PM CDT, 5 hours 40 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162100- NO HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 145 PM CDT THU MAY 16 2002 ...THUNDERSTORMS... THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING...GENERALLY ALONG AND NORTH OF LAMPASAS...TO WACO...TO ATHENS LINE. A STRONG CAPPING INVERSION...LIMITED SUNSHINE...AND LITTLE LARGE SCALE LIFT WILL MAKE IT DIFFICULT FOR STORMS TO FORM. HOWEVER...GOOD INSTABILITY ALOFT WOULD MAKE ANY STORMS THAT DO FORM CAPABLE OF PRODUCING LARGE HAIL AS THEY MOVE EAST AND NORTHEAST INTO NORTH TEXAS. IN ADDITION...STRONG SURFACE WINDS IN THE RANGE OF 15 TO 25 MPH WITH HIGHER GUSTS TO NEAR 30 MPH WILL CONTINUE THROUGHOUT THE AFTERNOON ACROSS MUCH OF NORTH TEXAS. AREA BOATERS ARE ADVISED TO EXERCISE CAUTION VENTURING ONTO LAKES.
Special weather statement, May 16, 3:40 PM CDT, 3 hours 45 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171000- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 340 PM CDT THU MAY 16 2002 THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT NORTH OF AN EASTLAND...WAXAHACHIE...SULPHUR SPRINGS LINE...AND A SLIGHT CHANCE SOUTH OF THIS LINE. THE FIRST AREAS TO EXPERIENCE THUNDERSTORMS THIS EVENING ARE THOSE LOCATED NORTHWEST OF AN EASTLAND... TO GAINESVILLE LINE. SCATTERED THUNDERSTORMS OVER WEST AND NORTHWEST TEXAS WILL MOVE EAST AND NORTHEAST INTO THE NORTHWEST SECTIONS OF NORTH TEXAS THIS EVENING. LATER TONIGHT...SCATTERED THUNDERSTORMS WILL MOVE SOUTH OUT OF OKLAHOMA AND INTO THE RED RIVER COUNTIES. THUNDERSTORMS MOVING INTO NORTH TEXAS WILL ENCOUNTER AN UNSTABLE CONDITIONS IN THE MID LEVELS OF THE ATMOSPHERE...BUT WILL HAVE TO CONTENT WITH A CAPPING INVERSION ALOFT...AND COOLING TEMPERATURES NEAR THE SURFACE. A FEW THUNDERSTORMS MAY TURN MARGINALLY SEVERE WITH HAIL AS THE MAIN THREAT...BUT MOST SHOULD REMAIN BELOW SEVERE LIMITS. AS FOR WINDS...STRONG SOUTHERLY AFTERNOON WINDS SHOULD LAY THIS EVENING...THEN INCREASE AGAIN INTO THE 15 TO 25 MPH RANGE LATER TONIGHT. BOATERS ARE ADVISED TO EXERCISE CAUTION VENTURING ONTO AREA LAKES THIS EVENING AND LATER TONIGHT.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.